Alert archive / South Dakota / Flash Flood Warnings in 2007

Flash Flood Warning 32, NWS Aberdeen, SD

August 3, 2007Hand County, Hyde County, Sully County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 3, 2007, 9:10 PM CDT for Hand County, Hyde County, Sully County, South Dakota. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2007, 9:10 PM CDT (02:10 UTC)
Expired
Aug 4, 2007, 12:15 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hand County, SD, Hyde County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 133 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 10:15 PM CDTHEAVY RAIN 2Miller, SD
Aug 3, 10:15 PM CDTHEAVY RAIN 5.73 W Ree Heights, SD
Aug 3, 11:00 PM CDTFLASH FLOODHighmore, SD945 PM STREE FLOODING WAS REPORTED IN HIGHMORE.
Aug 3, 11:00 PM CDTFLASH FLOODMiller, SDSTREET FLOODING REPORTS STARTED COMING IN FROM HIGHMORE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 110 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 040210
FFWABR
SDC059-069-119-040515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF MILLER...
  CENTRAL HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  THIS INCLUDES THE CITY OF HIGHMORE...
  SOUTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4456 9990 4456 9966 4436 9896 4467 9894
      4466 9990

$$
KEEFE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:02 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 3, 3:02 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
302 PM CDT FRI AUG 3 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY
THE MAIN CONCERN DURING THIS TIME PERIOD WILL BE PCPN AND HOW
MUCH. STILL LOOKS LIKE THINGS ARE ON TRACK FOR DECENT PCPN EVENT
ACROSS MOST OF THE CWA AS ENERGY ALOFT ROLLS ACROSS PLAINS WITH
INDUCED SFC LOW TRACKING ACROSS SOUTHERN SOUTH DAKOTA. ONLY BIG PROBLEM
REALLY IS TRYING FIGURE OUT EXACTLY WHERE THE HEAVIEST PCPN BAND
WILL BE. 12Z NAM STUCK TO ITS GUNS WITH HEAVY RAIN ACROSS NORTHERN
CWA...GFS ON THE OTHER HAND REMAINS FURTHER SOUTH. TRACK OF UPPER
LEVEL FEATURES SUGGESTS NAM IS THE BEST SOLUTION. HOWEVER...CORFIDI
VECTORS SAY THAT ANY MCS THAT DEVELOPS OVER WESTERN DAKOTAS MAY
WELL SWERVE EAST/SOUTHEAST TOWARD SOUTHERN PART OF STATE. THIS IS
WHERE HPC SEEMS TO BE LEANING WITH THEIR PROGS...AND I HAVE NO
REAL PROBLEMS WITH THAT. THUS HAVE BACK OFF CONSIDERABLY ON
EXPECTED QPF ACROSS NORTHERN CWA. SVR THREAT ALSO APPEARS TO BE
GREATEST OVER WESTERN CWA WHERE SOME DIABATIC HEATING HAS CREATED
MODERATE AMOUNTS OF SURFACE BASED INSTABILITY THIS AFTERNOON. THE
EASTERN CWA HAS SEEN LESS DIABATIC HEATING TODAY...THAT ALONG WITH
SOMEWHAT UNFAVORABLE H7 TO H5 LAPSE RATES AND AND MINIMAL AMOUNTS
OF AVAILABLE CONVECTIVE ENERGY SUGGESTS THE THREAT OF SEVERE IS
RATHER LOW. TEMPERATURES WERE MOSTLY BASED ON ADJMAV WITH SOME
MODIFICATIONS WHERE APPROPRIATE.

.MID TERM...SATURDAY NIGHT THROUGH SUNDAY NIGHT
THE FORECAST AREA APPEARS TO BE BETWEEN SYSTEMS SATURDAY NIGHT
INTO THE FIRST HALF OF SUNDAY. BOTH THE GFS AND NAM INDICATE A
COLD FRONTAL PASSAGE FROM ASSOCIATED UPPER WAVE MOVING ESEWD ALOFT
ALONG THE INTERNATIONAL BORDER OF THE NORTHERN PLAINS AND CANADA.
BY SUNDAY NIGHT THE BOUNDARY APPEARS TO BE SAGGING SOUTHWARD INTO
THE FORECAST AREA WITH PLENTY OF LOW LEVEL MOISTURE ADVECTING
NORTHWARD TO MEET IT. ALL THIS WHILE ANOTHER ALBEIT WEAKER UPPER
WAVE IS LIFTING OUT ONTO THE NORTHERN HIGH PLAINS SUNDAY AND
EVENTUALLY THIS FORECAST AREA SUNDAY NIGHT. WITH MODELS INDICATING
MODEST INSTABILITY ALONG THIS COLD FRONT AS IT SLIPS SOUTHWARD
ACROSS THE FORECAST AREA...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY
AS THIS UPPER WAVE MOVES ACROSS THE REGION. TEMPERATURES SATURDAY
NIGHT WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH WEAK SURFACE HIGH
PRESSURE BUILDING INTO THE REGION AND PLENTY OF STABLE...RAIN-
COOLED AIR IN PLACE BEHIND THE LOW PRESSURE SYSTEM THAT...BY
SATURDAY NIGHT...HAS PUSHED OFF INTO THE MID-MISSISSIPPI RIVER
VALLEY.

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT
THE EXTENDED PERIOD BEGINS IN THE UPPER LEVELS WITH WESTERLY FLOW
ACROSS THE NORTHERN PLAINS AND A 135KT JET MAXIMUM OVER NORTH
DAKOTA. UPPER LEVEL RIDGING SEEN OVER THE LAST FEW DAYS BEGINS TO
BREAK DOWN DURING THE FIRST HALF OF THE EXTENDED PERIOD WITH THE
DEPARTURE OF THE UPPER LEVEL HIGH TO THE EAST AND THE APPROACH OF
AN UPPER LOW ORIGINATING FROM THE PACIFIC NW. THIS SETS THE STAGE
FOR MORE ACTIVE WEATHER WITH THE PASSAGE OF SEVERAL SHORTWAVES
THROUGH THE FLOW PATTERN. THE MAIN FORECAST CHALLENGE THROUGH THE
EXTENDED PERIOD REMAINS PINPOINTING AREAS OF PRECIPITATION. THE
BEST CHANCE IS MONDAY EVENING THROUGH THE OVERNIGHT HOURS AS A
SURFACE LOW IS PROGGED TO TRACK ACROSS SOUTHERN SOUTH DAKOTA.
BOTH THE 06Z AND 12Z GFS SHOWED DECENT WARM AIR ADVECTION
OVERNIGHT COUPLED WITH A WEAK LOW LEVEL JET TO SUPPORT OVERNIGHT
CONVECTION. IN ADDITION...THE MODELS SHOWED SOME MID LEVEL FORCING
THROUGH MOST OF THE NIGHT WITH RATHER DECENT 700MB THETA E
ADVECTION AND MID LEVEL LIFT. WENT WITH 20S AND 30S POPS ACROSS
MOST OF CWA FOR NOW. OTHER FOCUS TIMES ARE WEDNESDAY EVENING INTO
THE NIGHT AND FRIDAY EVENING INTO THE NIGHT. WENT WITH SLIGHTLY
LOWER POPS FOR NOW...AS THE MODELS ARE NOT YET TERRIBLY CONSISTENT
WITH PLACEMENT DURING THESE TIME PERIODS.

&&
.AVIATION...
FOR THE MOST PART...VFR CONDITIONS ARE EXPECTED OVER
CENTRAL/NORTHEAST SOUTH DAKOTA INTO THE EVENING. HOWEVER...CIGS AND
VSBYS WITH SCT THUNDERSTORMS COULD FALL INTO THE IFR/MVFR RANGE FOR
SHORT PERIODS OF TIME.
&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...GIONTA
AVIATION...TDK
Hazardous weather outlook, Aug 3, 5:07 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT FRI AUG 3 2007

SDZ003-004-009-015-016-033>035-045-048-041015-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
507 AM CDT FRI AUG 3 2007 /407 AM MDT FRI AUG 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
AN AREA OF LOW PRESSURE WILL MOVE INTO THE UPPER PLAINS LATER THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP WITH THIS FEATURE. SOME OF THE STORMS COULD BECOME STRONG
TO SEVERE. LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN
IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF FURTHER THUNDERSTORM DEVELOPMENT
SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 2PM CDT THIS AFTERNOON.

SDZ005-006-010-017-018-036-037-051-041015-
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HYDE-HAND-BUFFALO-
507 AM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE WILL EJECT INTO THE UPPER MIDWEST LATER TODAY. THIS
LOW WILL ENTERACT WITH THE INCREASINGLY MORE HUMID AND UNSTABLE
AIR MOVING TO THE NORTH. THIS WILL RESULT IN WIDESPREAD SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE LATE SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 5PM CDT THIS AFTERNOON.

MNZ039-046-SDZ007-008-011-019>023-041015-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
507 AM CDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING IN RESPONSE TO AN ARA OF LOW PRESSURE MOVING INTO THE
PLAINS. DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN ARE ALL
POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE LATE SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 8PM CDT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:45 PM CDTSevere Thunderstorm WarningABRHughes, Lyman, Stanley60 min
Aug 3, 9:10 PM CDTFlash Flood WarningABRHyde, Sully3 hr
Aug 3, 11:53 PM CDTFlash Flood WarningABRHand, Hyde, Sully6 hr

Nearby

Flash Flood Warnings in South Dakota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.